Flash Flood, Bedford
- When
- June 14, 5:15 PM EST to 6:45 PM EST
- Where
- Bedford County, Chamblissburg
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.315, -79.524 (the zone’s center; the record gives no point)
Numerous roads were closed in Chamblissburg due to flash flooding and mudslides.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms with very heavy rain brought flash flooding and strong winds.Thunderstorm winds downed trees in Hardy.Numerous roads were closed in Chamblissburg due to flash flooding and mudslides.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 14, 3:30 PM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 430 PM EDT SAT JUN 14 2003 TONIGHT...THUNDERSTORMS ALONG THE BLUE RIDGE SHOULD BE MOVING INTO THE PIEDMONT THIS EVENING- SO WILL HAVE LIKELY POPS. MORE ORGANIZED STORMS WEST OF THE APPLNS IN ERN KY WILL BE AFFECTING WRN SLOPE AREAS OF THE CWA THIS EVE...SO WILL HAVE LIKELY POPS THERE. CENTRAL CWA WITH LIKELY POPS AS WELL WITH THETA-E RIDGE LINGERING THIS EVENING. I EXPECT MOST OF THE ACTIVITY TO BE GONE BY MIDNIGHT...BUT KEPT LOWER CHC POPS AFTER MIDNIGHT. SUNDAY...FNT SAGS SWD IN RESPONSE TO THE NEXT WAVE. SHOULD BE NUMEROUS SHRA/TSRA AHEAD OF THE FNT AS IT APPCHES THE CWA IN THE AFT....AND THEN PASSES THRU LATE SUNDAY NIGHT- IF IT INDEED PASSES THRU. LOOKS LIKE THERE COULD BE A PERIOD OF BETTER DYNAMICS WITH RIGHT ENT OF JET SUN AFT OR EVE. PW/S ARE STILL GOING TO BE 1.5 OR >. MODEL QPF IS > AN INCH. FFG IS ARND 2 INCHES FOR EVEN 6 HRS MANY OF THE COUNTIES IN THE CWA. WILL PUT UP A FLOOD WATCH FOR SUNDAY AFTERNOON THRU 800 AM MONDAY MORNING. BY MONDAY...FRONTAL BOUNDARY FAR ENOUGH TO THE SOUTH AND FLOW BECOMES E/SE...SHOWERS WILL SWITCH OVER TO OVERRUNNING AND THEN UPSLOPE RAIN TOWARD MONDAY NIGHT. CAD WEDGE WILL LINGER IN THE REGION THRU TUE NIGHT. HAD TO ADD PCPN TO TUESDAY. LOW PRESSURE WILL THEN MOVE TO THE NORTH WHICH WILL HELP BREAK THE WEDGE WEDNESDAY. WITH WEDGE BOUNDARY RETREATING...HAVE ADDED PCPN TO WED. BETTER FRONT TO PUSH MOISTURE OUT OF THE REGION BY THE WEEKEND ON THURSDAY (KEEPING FINGERS CROSSED). TEMPS COOLER WITH RAIN ON MON AND TUE...KEEPING TEMPS 10F COOLER THAN CLIMO. BESIDE THOSE TWO DAYS...TEMPS NEAR CLIMO. ROA 68 81 65 76 / 60 60 60 40 LYH 68 81 64 76 / 60 60 60 40 DAN 69 84 67 79 / 60 60 60 40 BLF 64 76 61 73 / 60 60 60 30 LWB 58 75 56 73 / 60 60 60 30 BCB 63 78 61 75 / 60 60 60 40 TNB 64 77 63 74 / 60 60 60 50 .RNK... NC...NONE. VA...FLOOD WATCH FOR SUNDAY FOR ZONES VAZ007...VAZ010>014... VAZ016>020...VAZ022>024...VAZ032>035...VAZ043>047...VAZ058>059. WV...FLOOD WATCH FOR SUNDAY FOR ZONES WVZ042>045. RCS
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-151100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 604 AM EDT SAT JUN 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THUNDERSTORMS ARE LIKELY...ESPECIALLY THIS AFTERNOON. TORRENTIAL DOWNPOURS RESULTING IN PONDING OF WATER AND POOR DRAINAGE FLOODING IS A THREAT. .DAYS TWO THROUGH SEVEN... THE NATIONAL WEATHER SERVICE IS CONCERNED ABOUT REPETITIVE RAINFALL. THE WET PATTERN...WHICH IS FORECAST TO CONTINUE INTO NEXT WEEK...FAVORS THE POSSIBILITY OF SMALL STREAM OR RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-142200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1243 PM EDT SAT JUN 14 2003 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IN PARTS OF WEST CENTRAL VIRGINIA...MAINLY ALONG AND NORTH OF A LINE FROM THE ALLEGHANY HIGHLANDS...TO ROANOKE...TO LYNCHBURG AND APPOMATTOX. STRONGER WINDS ALOFT ACROSS NORTHERN VIRGINIA MAY HELP ORGANIZE STORMS THIS AFTERNOON AS FAR SOUTH AS WEST CENTRAL VIRGINIA. THESE STORMS WOULD POSE A THREAT FOR DAMAGING WINDS. IN ADDITION TO THE SEVERE THUNDERSTORMS THREAT...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE REGION IN A VERY MOIST AIRMASS. PONDING OF WATER IN LOW LYING AREAS ALONG WITH POOR DRAINAGE FLOODING IS LIKELY WHERE THUNDERSTORMS OCCUR. ISOLATED FLASH FLOODING MAY OCCUR IF THESE THUNDERSTORMS ORGANIZE SUCH THAT REPEAT RAINFALL OCCURS OVER THE SAME AREA. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. WARNINGS MAY BE REQUIRED LATE THIS AFTERNOON OR EVENING. JJ
NCZ001>003-018-019-VAZ015-016-032-142000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 200 PM EDT SAT JUN 14 2003 THUNDERSTORMS WITH VERY HEAVY RAIN ARE DEVELOPING ALONG THE BLUE RIDGE PARKWAY IN NORTHWEST NORTH CAROLINA. AT 200 PM...RADAR SHOWED SHOWERS WITH HEAVY RAIN EXTENDING ACROSS SOUTHERN SECTIONS OF WATAUGA COUNTY...NORTHEAST INTO WESTERN WILKES COUNTY. RAINFALL AMOUNTS ARE ALREADY ESTIMATED TO BE BETWEEN A HALF INCH AND AN INCH. UP TO 2 INCHES OF RAIN IS POSSIBLE BEFORE THE STORMS TAPER OFF BETWEEN 3 AND 4 PM. THESE STORMS WITH HEAVY RAIN ARE EXPECTED TO SPREAD NORTHEASTWARD ALONG THE BLUE RIDGE THE REST OF THIS AFTERNOON. THEY WILL BE AFFECTING PARTS OF ASHE...ALLEGHANY AND SURRY COUNTIES IN NORTH CAROLINA...AND GRAYSON...CARROLL AND PATRICK COUNTIES IN SOUTHWEST VIRGINIA BY BETWEEN 3 AND 4 PM...GENERALLY ALONG AND EITHER SIDE OF THE BLUE RIDGE PARKWAY. LOW LYING FLOODING OF POOR DRAINAGE AREAS...SUCH AS CULVERTS AND DITCHES...WILL LIKELY OCCUR. MOTORISTS SHOULD WATCH FOR WATER ON THE ROADS. JJ
VAZ010>014-018>020-022>024-WVZ042>045-142130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 346 PM EDT SAT JUN 14 2003 ...STRONG STORMS DEVELOPING WITH VERY HEAVY RAINFALL... STRONG THUNDERSTORMS ARE POPPING UP MAINLY ALONG AND WEST OF INTERSTATE 81...FROM NEAR WYTHEVILLE NORTHEAST TO NEAR ARCADIA AND EAGLE ROCK. THESE STORMS ARE CAPABLE OF PRODUCING RAINFALL RATES OF UP TO THREE INCHES AN HOUR. RAINFALL OF THIS INTENSITY CAN CAUSE PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS. MOTORISTS SHOULD USE CAUTION FOR REDUCED VISIBILITIES AND BE PREPARED FOR PONDING OF WATER ON ROADS. RMG
NCZ001>004-018>020-VAZ009-015>017-032-142200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 413 PM EDT SAT JUN 14 2003 ...THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUE... NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THIS AFTERNOON. THE STRONGEST STORMS HAVE RAINFALL RATES OF UP TO THREE INCHES AN HOUR. RAINFALL OF THIS INTENSITY CAN CAUSE PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS. MOTORISTS SHOULD BE PREPARED FOR REDUCED VISIBILITIES AND PONDING OF WATER ON ROADS. RMG
VAZ034-142215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 519 PM EDT SAT JUN 14 2003 THUNDERSTORMS WITH EXTREMELY HEAVY RAIN ARE CLUSTERED OVER WEST CENTRAL BEDFORD COUNTY...JUST NORTH OF THE AREA WHICH EXPERIENCED THE HEAVY RAINS YESTERDAY. THE CLUSTER WILL MOVE EAST...ACROSS BEDFORD AROUND 530 PM...AND ALONG US 460 EAST TO CAMPBELL COUNTY BETWEEN 530 AND 600 PM. FLOODING OF ROADWAYS...CITY STREETS AND POOR DRAINAGE AREAS...SUCH AS CULVERTS AND DITCHES...WILL LIKELY OCCUR. MOTORISTS SHOULD WATCH FOR WATER ON THE ROADS AND FOR AREAS OF REDUCED VISIBILITY. MG
The Roanoke radar (KFCX), 74 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364464, 5364465.